CSN Login
Members Online: 17

Taxol-Carbo over, but starting Topotecan for liver mets - a bit discouraged

NJZ62
Posts: 32
Joined: Sep 2012

I was so happy to complete 6 rounds of Taxol-Carbo Jan 9th- have been feeling rocky for weeks and ready to feel better.  (Can handle all the side effects except the constant queasiness/stomach ache, and anti-nausea pills do nothing for me.)

Had CT scan that showed blood clot in my lung, so started on a blood thinner.  Worse news, the CT showed stubborn liver lesions that haven't responded as hoped, so oncologist told me he wants me to start on Topotecan.

Rather discouraged - drs. have been saying how well I've done, so was hoping (and praying) for NED.

NOT looking forward to more rounds of chemo.

Anyone have any advice/encouragement to offer?

 

 

 

ConnieSW's picture
ConnieSW
Posts: 593
Joined: Jun 2012

I am still fairly new at this and have not experienced what you are going through.  I have been thinking how t o respond but everything I can sayseems so trite.  I know I would be feeling discouraged.  Hopefully you are getting you head wrapped around this and are preparing to restart the fight.  Keep posting, I'll keep hoping for the best.  Sorry, not well said but heart fully meant

NJZ62
Posts: 32
Joined: Sep 2012

Thanks Connie, I really do appreciate the kind words.

I have an appt with my onco next Wed, so I'm hoping to hear some good news about what else my CT scan showed, since I seem to know all the bad news already.

When I went to have my weekly blood draw this past Wed, one of my nurses told me that Topotecan is "a walk in the park" compared to Taxol-Carbo, except for being pretty hard on the blood counts.  I sure hope so!

I can cope with all the other side effects - being cold all the time, fatigue, some dizziness & neuropathy; it's the unrelenting queasiness/stomach ache that has just about brought me to my knees. 

Sometimes I think it's sheer will power keeping my breakfast where it belongs!Undecided

I will also admit that I'm a little frightened that the "first line" chemo didn't subdue the liver mets, but I've read enough from all the brave ladies here that if one thing doesn't work, another probably will.

Thanks again, Connie.

Ro10's picture
Ro10
Posts: 1429
Joined: Jan 2009

I can understand you being discouraged.  What have you taken for your queasiness?  I too had a lot of nausea with my last round (3rd round)  of chemo.  I had compazine, which I think worked the best, but it still did not take away the nausea.  I had zofran which I did not think did much for me.   Then they gave me a Sancuso Patch which I wore for 7 days after chemo.  I guess it helped some.  And then they gave me Ativan.  I had to have chemo on two days due to needing to have slow infusions.  One day I got Emend IV and the other day I got Aloxi IV.  I got the Cisplatin (after I became allergic to Carboplatin) one day and Taxol the second day.  Both days were 9 - 5 days.  So there are many options for medications.  You just need to let them know you are still nauseated.  My doctor even offered for me to go to the infusion center to get IV medication and IV fluids for the continued nausea.  I never did do this though.

Ginger Ale and crackers were some of the things I used a lot. 

You mentioned a blood clot in your lung.  What are you taking for a blood thinner.   I too developed multiple blood clots in both lungs last January.  I have been on daily blood thinner shots (Enoxaparin)  for over year now.    My husband read somewhere that the blood thinner shots slow the growth of cancer.  I hope that that is true.   I do not like taking the shots every day, but having a stroke scares me more than the cancer does.  I am also taking Aromasin which is an aromatase inhibitor.  My marker goes us as soon as I go off of chemo, so I have never been NED.  I know I will need chemo again, but luckily I can go back to the Taxol/Cisplatin.  Right now my CA 125 is 505, but I have no symptoms, and my last CAT scan in October was stable , so we are watching and waiting.  I have never had any symptoms before diagnosis, with 2 recurrences and with the blood clots.

I wish you well with your appointment on Wed.  I hope you get a plan that you are comfortable with.  You remain in my prayers.  I have tried three times to answer your post, but I don't know if the CSN site is not compatible with the I pad, or what, so I switched to a different computer.   I wanted to let you know I empathize with you.   Hope you are feeling better today.  In peace and caring. 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

NJZ62
Posts: 32
Joined: Sep 2012

Thank you for your encouraging words - I really appreciate people taking the time to write.

I had 2 kinds of anti-nausea pills, Compazine and Zofran (generic equivalents).  The Compazine made me sleepier than my sleeping pills, and the Zofran gave me a splitting headache - and neither helped with the nausea.

As it turned out, I was hospitalized the week following my post. 

I think my unrelenting nausea/stomache was actually due to poor kidney function.  I have 2 stents holding my ureters open (scarred up from radiation), and they have to be swapped out every 3 months, and even though they had only been in about 60 days, the stents had started to close up. 

When I called my doctor Feb 4th to say that I was just at the end of my rope, he sent me to the ER to be assessed, and it turned out my creatinine level was 4.6 (should be .5-1.0) and my kidneys were all backed up.  So my urologist scheduled a stent swap for the next morning, and I started feeling better.

Meanwhile, my oncologist decided I needed a transfusion (hemoglobin at 8, despite Procrit shots), and the urologists wanted my creatinine levels closer to normal before I went home, so they kept me in the hospital until Feb 7th. 

>>>>You mentioned a blood clot in your lung. What are you taking for a blood thinner.

I was on Xarelto for my blood clot, but that isn't a good match with unhappy kidneys, so my onco discontinued Xarelto, put me on a Heparin drip and started Coumadin.  When I was released from the hospital, I took Lovenox shots for a few days and gradually transferred over to just the Coumadin pills. 

So...I was feeling pretty lousy when I posted, but I also had more issues than "just" cancer. 

I'm feeling a lot better now - mentally as well as physically, and my nurses were right - Topotecan IS a "walk in the park" compared to Taxol-Carbo, so even though I'm on a new chemo regimen, it still feels like a "break".

>>>>>I wish you well with your appointment on Wed. I hope you get a plan that you are comfortable with. You remain in my prayers.

Thank you so much for the good wishes and prayers, and know that they are returned.

It really helps just to have someone else tell me that they understand why I'm feeling "down" or frustrated - or scared.  My husband, other family and friends are wonderfully supportive - but they don't "get" it the way the ladies on this list do!

 

 

ConnieSW's picture
ConnieSW
Posts: 593
Joined: Jun 2012

You are feeling a bit better.  What happened to you serves as a good reminder that other things are going on in our bodies that can make us feel lousy.  It's so easy to just get tunnel vision and not realize there's another problem.  Thanks for the reminder.  I hope this treatment works for you and you can look forward to a healthy spring.    Take care, hang tough.

ConnieSW's picture
ConnieSW
Posts: 593
Joined: Jun 2012

When is your daughter's wedding?

sunflash's picture
sunflash
Posts: 154
Joined: Aug 2011

I'm glad to hear you're feeling better both mentally and physically. This cancer business is hard stuff to handle, but wrapping our head around our situation is the first and most important step. With the support of family and friends, we can get through this!

So glad this chemo is easier on you than taxol/carboplatin. That's what I had, too, and it's pretty rough.

Also good to hear your stents are in place and helping you feel better.

Hang in there, my friend!

Hugs and prayers........

 

 

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network